Thyroid Manager requires free registration
Login or Register

Thyrotoxicosis with Low RAIU

Last Updated: · Doctors
Authors

Question

I would appreciate your input regarding a management issue in a 45y/o lady sent to me for thyrotoxicosis evaluation and management.She started with hyperthyroid symptoms a few weeks after her abdominal surgery for radiation induced entrocolitis(has had a significant weight loss over 25 lbs besides other symptomatology.)She has had several iv contrast studies(Optiray) in 2006 and the last was in oct 06 before her surgery(normal serm creatinine).There is no known personal or family h/o thyroid dysfunction.She denied any h/o URI or neck pain in the preceeding weeks. Her TSH in 2005 and Feb 06 was normal(0.73) Her medications were Toprol xl 50mgs,imodium(persistent watery diarrhea since surgery.) and vit B

Her physical exam pulse 90 -100 reg,B/P 110/62, mild stare,20-25gms goiter,nontender,mild fine tremor of outstretched hands, proximal myopathy involving predominantly b/l quadriceps(hx of cisplatin based chemotherapy and some h/o of neuropathy)No features of Graves on exam.

Labs; on1/11/07 tsh 0.01mIU/L,Total T3 505ng/dl(60-181), freeT4 4.1ng/dl(0.8-1.8) on 1/26/07 Tsh <0.01, Free T3967 pg/dl(230-420), Total T4 16.9mcg/dl(4.4-12.5) ,TPOand TSI are negative,Thyroid u/s on 1/31/07 shows 3 nodules ranging from 3mm to 7mm.RAIU on 2/8/07 showed a 24 hour uptake of 0.9%(had eated a lot of shrimp at a sea food restaurant one week ago)

Question; a/ could it be subacute thyroiditis or is it iodine induced hyperthyroidism?new set of TFT ,ESR,spot iodine urine is pending.

b/ She needs to have an iv contrast study sometime very soon,how do i proceed with that .

(she has h/oCA cervix s/p RT and CT in 2005 )

c/ She is unable to tolerate to higher doses of beta blockers because of orthostatic dizziness.

Please suggest and advise about management options

M S MD

Response

In the case you reported the most likely diagnosis is iodine-induced thyrotoxicosis. This diagnosis is suggested by the following features:

i) recent history of several radiological exams with iv contrast agents;

ii) very low/suppressed RAIU values;

iii) absence of thyroid autoimmune phenomena, including TSH-receptor antibody;

iv) absence of Graves’ orbitopathy

No data are available on ESR, but the absence of pain and fever militates against a diagnosis of subacute (De Quervain’s) thyroiditis. The absence of circulating thyroid-directed antibodies does not support the diagnosis of silent thyroiditis. The small nodules (few mm diameter) are not autonomous in view of the low/suppressed RAIU. A rare cause of thyrotoxicosis with low/suppressed RAIU is struma ovarii, an ovarian tumor (generally a cystic teratoma) with primary differentiation into thyroid cells, but I would seek for it (ovarian US, whole-body radioiodine uptake) only if urinary iodine excretion (UIE, results of test are pending) were normal, thus excluding likely iodine contamination, and provided ovaries were left in the context of treatment for her cervix tumor. Do not forget another unusual cause of low-RAIU thyrotoxicosis: thyrotoxicosis factitia due to surreptitious ingestion of thyroid hormones (in this case T4 and T3, or T4 alone, due concomitant increase of T4 and T3). It is a difficult diagnosis, because these patients (usually women in the age range of your patient) strongly deny this ‘auto-medication’. You can try to interrogate her, although it seems an unlikely diagnosis. Serum thyroglobulin determination might be helpful, because it is low/undetectable in this condition. To conclude, the most likely diagnosis seems to be iodine-induced thyrotoxicosis. Should it be confirmed, other possible sources of iodide other than iodinated contrast agents (e.g., topical antiseptics frequently used after surgery, some expectorants, iodide-rich products in ‘natural’ food stores, etc.) should be looked for. I do not think that a dinner at a sea-food restaurant is really relevant.

If this diagnosis is confirmed by high UIE, prior to the next radiological exam with contrast agents, I would suggest to use potassium perchlorate (400-600 mg/day) for 2-3 days before and 7-10 days after the exam, in order to reduce further iodine load to the thyroid.

Speaking of treatment of this frankly thyrotoxic woman, the destructive nature of the process (low/suppressed RAIU) points to ineffectiveness of thionamides. This process is often self-limiting, but, should FT4 and FT3 levels still be elevated in the pending test, I would rather treat her with glucocorticoids for their anti-inflammatory, membrane-stabilizing effect, and also for their inhibitory effect on T4 to T3 conversion. The last thyroid function tests seem to indicate a decrease in T4 (but FT4 was assayed in the first test, while FT4 was measured in the seconf test), with quite high T3 levels; thus, the peripheral effect of glucocorticoids might be useful. I usually give, in a similar (although not completely superimposable) thyroid-destructive condition, such as amiodarone-induced thyrotoxicosis type 2, oral prednisone (25-30 mg starting dose, tapered gradually and withdrawn in 8-12 weeks).

Prof. Luigi Bartalena